Alert archive / Virginia / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 64, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2015, 5:56 PM EDT for 5 counties in Virginia. It was in force for 64 min. 19 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2015, 5:56 PM EDT (21:56 UTC)
- Expired
- Jun 21, 2015, 7:00 PM EDT
- In force
- 64 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bedford County, VA, City of Roanoke, VA, Franklin County, VA, Pittsylvania County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 37 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 6:01 PM EDT | TSTM WND DMG | 6 E Rocky Mount, VA | TREE DOWN AT 5477 OLD FRANKLIN TPKE |
| Jun 21, 6:05 PM EDT | TSTM WND DMG | 3 Nw Penhook, VA | ONE TREE DOWN NEAR INTERESECTION OF DILLARDS HILL AND PINEY POINT ROAD. |
| Jun 21, 6:05 PM EDT | TSTM WND DMG | 4 Nw Penhook, VA | ONE TREE DOWN ALONG KAMP BRANCH ROAD. |
| Jun 21, 6:05 PM EDT | TSTM WND DMG | 5 Wnw Penhook, VA | TREE DOWN ON POWER LINE 515 DOVE ROAD. TIME ESTIMATED BY RADAR. |
| Jun 21, 6:05 PM EDT | TSTM WND DMG | Callaway, VA | MULTIPLE TREES AND POWER LINES DOWN THROUGHOUT THE TOWN |
| Jun 21, 6:06 PM EDT | TSTM WND DMG | 4 Nnw Penhook, VA | TREE DOWN 895 PINEY POINT LANE. TIME ESTIMATED BY RADAR. |
| Jun 21, 6:06 PM EDT | TSTM WND DMG | 5 Nw Penhook, VA | ONE TREE DOWN AT INTERSECTION OF KEMP FORD ROAD AND BALSAM DRIVE. |
| Jun 21, 6:08 PM EDT | TSTM WND DMG | 3 Nw Penhook, VA | TREE DOWN DILLARDS HILL RD AND PINEY POINT RD |
| Jun 21, 6:08 PM EDT | TSTM WND DMG | 4 Sw Callaway, VA | TREE DOWN 3400 FIVE MILE MOUNTAIN RD. TIME ESTIMATED BY RADAR |
| Jun 21, 6:08 PM EDT | TSTM WND DMG | 5 Nw Penhook, VA | MULTIPLE TREES DOWN IN THE UNION HALL AREA |
| Jun 21, 6:10 PM EDT | TSTM WND DMG | Penhook, VA | MULTIPLE TREES AND POWER LINES DOWN AROUND TOWN |
| Jun 21, 6:10 PM EDT | TSTM WND DMG | Wirtz, VA | MULTIPLE TREES DOWN AROUND TOWN |
| Jun 21, 6:13 PM EDT | TSTM WND DMG | 3 Nne Penhook, VA | ONE TREE DOWN ON WATTERS EDGE DRIVE. |
| Jun 21, 6:15 PM EDT | TSTM WND DMG | 3 Nnw Western Smith Mou, VA | MULTIPLE TREES DOWN ON BURNT CHIMNEY RD |
| Jun 21, 6:15 PM EDT | TSTM WND DMG | 4 Ne Ferrum, VA | ONE TREE DOWN AT INTERSECTION OF OLD FORGE AND OLD FERRUM ROAD. |
| Jun 21, 6:21 PM EDT | TSTM WND DMG | 6 S Rocky Mount, VA | TREE AND POWER LINE DOWN NEAR FISHBURN MOUNTAIN AND BRIAR MOUNTAIN ROAD. |
| Jun 21, 6:25 PM EDT | TSTM WND DMG | 4 Ne Rocky Mount, VA | POWER LINE DOWN 2402 BOOKER T WASHINGTON HWY. TIME ESTIMATED BY RADAR. |
| Jun 21, 6:25 PM EDT | TSTM WND DMG | 5 Nne Rocky Mount, VA | TREE DOWN 3547 BOOKER T WASHINGTON HWY |
| Jun 21, 6:40 PM EDT | TSTM WND DMG | 3 W Sago, VA | ONE TREE DOWN ALONG TRUEVINE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 20 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:23 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
667
WUUS51 KRNK 212156
SVRRNK
VAC019-067-143-161-770-212300-
/O.NEW.KRNK.SV.W.0064.150621T2156Z-150621T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT SUN JUN 21 2015
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
THE SOUTHEASTERN CITY OF ROANOKE IN WEST CENTRAL VIRGINIA...
SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 700 PM EDT
* AT 555 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BURNT
CHIMNEY...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ROANOKE...
VINTON...
ROCKY MOUNT...
BOONES MILL...
AND STEWARTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3696 8014 3700 8014 3703 8010 3706 8012
3708 8011 3730 7989 3715 7938 3706 7944
3706 7943 3684 7952
TIME...MOT...LOC 2155Z 284DEG 21KT 3712 7985
HAIL...1.00IN
WIND...60MPH
$$
KK2 follow-up statements
444
WWUS51 KRNK 212218
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT SUN JUN 21 2015
VAC770-212227-
/O.CAN.KRNK.SV.W.0064.000000T0000Z-150621T2300Z/
CITY OF ROANOKE VA-
618 PM EDT SUN JUN 21 2015
...THE SEVERE THUNDERSTORM WARNING FOR THE SOUTHEASTERN CITY OF
ROANOKE IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHWESTERN VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3696 8014 3700 8014 3703 8010 3706 8012
3708 8011 3719 8000 3715 7938 3706 7944
3706 7943 3684 7952
TIME...MOT...LOC 2217Z 284DEG 21KT 3709 7969
$$
VAC019-067-143-161-212300-
/O.CON.KRNK.SV.W.0064.000000T0000Z-150621T2300Z/
PITTSYLVANIA VA-ROANOKE VA-FRANKLIN VA-BEDFORD VA-
618 PM EDT SUN JUN 21 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHWESTERN PITTSYLVANIA...SOUTHEASTERN ROANOKE...FRANKLIN AND
SOUTHWESTERN BEDFORD COUNTIES...
AT 617 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTH SHORE...
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
BOONES MILL...
PENHOOK...
HUDDLESTON...
AND FERRUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3696 8014 3700 8014 3703 8010 3706 8012
3708 8011 3719 8000 3715 7938 3706 7944
3706 7943 3684 7952
TIME...MOT...LOC 2217Z 284DEG 21KT 3709 7969
HAIL...1.00IN
WIND...60MPH
$$
KK763
WWUS51 KRNK 212257
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT SUN JUN 21 2015
VAC019-067-143-161-212307-
/O.EXP.KRNK.SV.W.0064.000000T0000Z-150621T2300Z/
PITTSYLVANIA VA-ROANOKE VA-FRANKLIN VA-BEDFORD VA-
657 PM EDT SUN JUN 21 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN
PITTSYLVANIA...SOUTHEASTERN ROANOKE...FRANKLIN AND SOUTHWESTERN
BEDFORD COUNTIES WILL EXPIRE AT 700 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHWESTERN VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3696 8014 3700 8014 3703 8010 3706 8012
3708 8011 3719 8000 3715 7938 3706 7944
3706 7943 3684 7952
TIME...MOT...LOC 2255Z 284DEG 21KT 3709 7969
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 5:34 PM EDT, 22 minutes earlier.
Area forecast discussion, Jun 21, 5:34 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 534 PM EDT SUN JUN 21 2015 .SYNOPSIS... LOW PRESSURE OVER THE UPPER MISSISSIPPI VALLEY WILL MOVE EAST TONIGHT AND MONDAY AND PUSH A COLD FRONT INTO THE REGION ON TUESDAY. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE END OF THE WEEK WITH A DAILY THREAT OF SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH MONDAY/... AS OF 530 PM EDT SUNDAY... IN COORDINATION WITH THE STORM PREDICTION CENTER...HAVE EXPANDED THE WATCH TO INCLUDE FLOYD COUNTY SOUTHWEST TO GRAYSON COUNTY VA...TIL 8 PM. LATEST LOCAL WRF/HRRR SHOWING THIS LINE HOLDING TOGETHER TOWARD THE NC BORDER...WITH SOME POTENTIAL FOR DEVELOPMENT EAST OF THE BLUE RIDGE. MESOANALYSIS SUGGESTS BETTER SVR PARAMETERS OVER FAR SW VA INTO SE KY. WILL HAVE TO WATCH FURTHER EAST FOR SVR AS WELL AS SBCAPES ARE 2500-3000 J/KG...BUT WESTERLY FLOW MAY ACT TO HOLD VERTICAL DEVELOPMENT. NO OTHER CHANGES TO THE FORECAST BEYOND 8 PM. PREVIOUS DISCUSSION ISSUED AT 4 PM... SHOWERS AND STORMS HAVE STARTED FORMING JUST WEST OF THE FORECAST AREA IN PARTS OF WV/KY OVER THE PAST HOUR. THIS DEVELOPMENT IS EXPECTED TO CONTINUE EXPANDING AS WE HEAD THROUGH THE REMAINDER OF THE AFTERNOON...WITH PROPAGATION INTO WESTERN AND NORTHERN PARTS OF THE AREA...ALONG WITH ADDITIONAL DEVELOPMENT. BY THIS EVENING...THE ACTIVITY IS STILL EXPECTED TO BE ONGOING...WITH ISOLATED COVERAGE IN OUR REGION AS FAR EAST AS THE PIEDMONT...WITH THE BULK OF THE ACTIVITY STILL ACROSS WESTERN AND NORTHERN PARTS OF THE AREA. THE LATEST DISCUSSION FROM THE STORM PREDICTION CENTER SUGGESTS THIS WESTERN AND NORTHERN PART OF THE AREA WILL BE MOST PRONE TO STORMS HAVING THE POTENTIAL FOR STORMS HAVING STRONG TO POTENTIALLY DAMAGING WIND GUSTS. BY MIDNIGHT...MOST OF THE SHOWER AND STORM ACTIVITY IS EXPECTED TO HAVE ENDED...OR AT LEAST SIGNIFICANTLY DISSIPATED. THERE IS SOME INDICATION THAT A DISTURBANCE IN THE WESTERLY FLOW MAY CAUSE A RESURGENCE IN THE ACTIVITY IN THE WEST...AND OUR FORECAST WILL REFLECT THAT POTENTIAL. LATE TONIGHT INTO EARLY MONDAY MORNING...LOOK FOR SOME FOG DEVELOPMENT...ESPECIALLY IN THE MOUNTAIN AND RIVER VALLEYS...ESPECIALLY REGIONS THAT RECEIVE PRECIPITATION FROM THE ACTIVITY THIS EVENING. LOW TEMPERATURES WILL CONTINUE TO BE ABOUT TEN DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR WITH MID TO UPPER 60S ACROSS THE MOUNTAINS AND UPPER 60S TO LOWER 70S ACROSS THE PIEDMONT. ON MONDAY...LOW LEVEL FLOW WILL SWITCH TO THE SOUTHWEST AS AN UPPER RIDGE STARTS BUILDING TO OUR WEST. THIS WILL HAVE THE IMPACT OF STARTING TO YIELD EVEN HIGHER TEMPERATURES THANKS TO THE START OF WARM AIR ADVECTION. AFTERNOON HEATING WILL PEAK WITH THE CROSSING OF AN 850 MB WARM FRONT...WHICH IN TURN WILL HELP ACT AS A FOCUSING MECHANISM FOR MORE ORGANIZED CONVECTION. HIGH TEMPERATURES WILL BE A DEGREE OR TWO HIGHER THAN THOSE REALIZED TODAY WITH MID TO UPPER 80S ACROSS THE MOUNTAINS AND LOW TO NEARLY MID 90S ACROSS THE PIEDMONT. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... AS OF 300 PM EDT SUNDAY... ON TUESDAY COLD FRONT WITH GOOD SURFACE CONVERGENCE ENTERS THE FORECAST AREA FROM THE NORTHWEST. MODELS SHOWED STRONG Q-V FORCING ALONG WITH MOISTURE POOLING AHEAD OF THE FRONT. IN ADDITION...VERY WARM AIR MASS WILL RESULT IN A LARGE AMOUNT OF INSTABILITY BY TUESDAY AFTERNOON AND EVENING. WILL HAVE ONLY LOW PROBABILITY OF PRECIPITATION ON MONDAY NIGHT BUT WILL INCREASE PROBABILITY BY LATE TUESDAY AFTERNOON. CLOUD COVER FROM ANY UPSTREAM THUNDERSTORMS IN THE MORNING MAY LIMIT HEATING EARLY IN THE DAY AND VERY WARM TEMPERATURES ARE ADVECTING IN AT MID LEVELS WHICH MAY CAP GROWTH OF STORMS UNTIL LATE TUESDAY. BUFKIT IS FAVORING HE CAP WHICH WOULD MEAN LESS STORMS FOR ALL BUT THE FAR NORTHERN FORECAST AREA. GFS POSITION OF THE FRONT IS FAVORED WHICH PLACES THE BOUNDARY JUST SOUTH OF THE FORECAST AREA ON WEDNESDAY. THIS WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS ON WEDNESDAY AFTERNOON. WILL HOLD ON TO CHANCE SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN COUNTY WARNING AREA. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AS OF 300 PM EDT SUNDAY... 500 MB ZONAL FLOW UNTIL THURSDAY THEN BROAD TROUGHING DEVELOPS IN THE EAST WITH THE ECMWF STILL SHOWING AN MORE AMPLIFIED WAVE OVER THE OHIO VALLEY SATURDAY NIGHT AND SUNDAY. AT THE SURFACE LOW PRESSURE AND THE ASSOCIATED COLD FRONT WILL TRACK INTO THE OHIO VALLEY ON SUNDAY. AT THIS POINT THE MOST LIKELY DAYS THAT WILL HAVE MORE WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS LOOK TO BE SATURDAY AND SUNDAY. TEMPERATURES WILL REMAIN AT OR ABOVE NORMAL THROUGH THE PERIOD. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... AS OF 145 PM EDT SUNDAY... VFR CONDITIONS PREVAILED ACROSS THE PIEDMONT AND MOST OF THE MOUNTAIN REGION OF THE FORECAST AREA. CUMULUS DEVELOPMENT HAS BEEN CONFINED TO MAINLY THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA AND PARTS OF SOUTHEAST WEST VIRGINIA. IN THESE AREA...MOST OF THE COVERAGE WAS SCATTERED...BUT THERE WERE POCKETS OF BROKEN COVERAGE WITH CIGS EITHER HIGH END MVFR OR LOW END VFR. AS THE AFTERNOON PROGRESSES...WE ARE EXPECTING SHOWERS AND STORMS TO DEVELOP UPSTREAM ACROSS PARTS OF OH/WV...AND THEN PROGRESS SOUTHEAST INTO THE FORECAST AREA. AREAS ALONG AND NEAR A KBLF-KLWB LINE WILL HAVE THE GREATEST POTENTIAL TO BE IMPACTED BY ANY ACTIVITY. BRIEF MVFR CIGS/VSBYS WILL ACCOMPANY THE HEAVIER SHOWERS AND STORMS. ANY CONVECTIVE ACTIVITY IS EXPECTED TO WANE BY THE LATE EVENING. WIND WILL TREND LIGHTER AS A RIDGE AXIS OF SURFACE HIGH PRESSURE BUILDS INTO THE REGION. ANTICIPATE THE DEVELOPMENT OF MVFR/IFR CIGS/VSBYS IN PRIMARILY THE RIVER AND MOUNTAIN VALLEYS...ESPECIALLY IF A PARTICULAR AREA WAS IMPACTED BY PRECIPITATION THE PAST DAY OR SO...AND IN PARTICULAR ANY AREAS THAT RECEIVE PRECIPITATION THIS EVENING. ANY SUB-VFR CONDITIONS SHOULD IMPROVE TO VFR BY MID-MORNING MONDAY. EXTENDED AVIATION DISCUSSION... BUILDING HEIGHTS WILL INCREASE THE CAP STRENGTH OVERHEAD ON MONDAY AND EARLY TUESDAY AND HELP LIMIT ADDITIONAL CONVECTION. HOWEVER...A LINGERING BOUNDARY OVER THE AREA MAY PROVIDE THE FOCUS NEEDED FOR SOME ADDITIONAL SHOWERS AND STORMS. COVERAGE WILL INCREASE AGAIN LATE TUESDAY AFTERNOON AND THE OVERNIGHT AS A COLD FRONT MOVES THROUGH THE AREA. THIS FEATURE WILL STALL ACROSS THE AREA AND ACT AS A STRONGER FOCUS FOR ADDITIONAL SHOWERS AND STORMS THROUGH FRIDAY...ESPECIALLY AS UPSTREAM CONVECTION RIDES SOUTHEAST ALONG THE BOUNDARY. DURING THIS PERIOD...THERE WILL BE THE POTENTIAL FOR THE TYPICAL LATE NIGHT/EARLY MORNING DEVELOPMENT OF MOUNTAIN AND RIVER VALLEY FOG...ESPECIALLY IN AREAS THAT WOULD HAVE RECEIVED PRECIPITATION THE PREVIOUS DAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...DS/WP SHORT TERM...AMS LONG TERM...AMS AVIATION...DS
Hazardous weather outlook, Jun 21, 5:48 PM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 548 PM EDT SUN JUN 21 2015 VAZ007-009>020-022>024-034-WVZ042>044-507-508-222200- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD- MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 548 PM EDT SUN JUN 21 2015 ...SEVERE THUNDERSTORM WATCH 323 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORM COMPLEXES DEVELOPING ACROSS THE UPPER MIDWEST AND OHIO VALLEY TO DRIFT SOUTHEAST INTO THE REGION. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE. AT THIS TIME...IT APPEARS THAT THE GREATEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE DURING THE AFTERNOON AND EVENING WEDNESDAY...THURSDAY...AND FRIDAY. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ001>003-018>020-VAZ032-033-035-222200- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-PATRICK-FRANKLIN- AMHERST- 548 PM EDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS MAY MOVE INTO THE AREA THE REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING HOURS. A FEW OF THESE THUNDERSTORMS COULD PRODUCE STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORM COMPLEXES DEVELOPING ACROSS THE UPPER MIDWEST AND OHIO VALLEY TO DRIFT SOUTHEAST INTO THE REGION. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE. AT THIS TIME...IT APPEARS THAT THE GREATEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE DURING THE AFTERNOON AND EVENING WEDNESDAY...THURSDAY...AND FRIDAY. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE STRONG TO POTENTIALLY DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ043>047-058-059-222200- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 548 PM EDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORM COMPLEXES DEVELOPING ACROSS THE UPPER MIDWEST AND OHIO VALLEY TO DRIFT SOUTHEAST INTO THE REGION. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE. AT THIS TIME...IT APPEARS THAT THE GREATEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE DURING THE AFTERNOON AND EVENING WEDNESDAY...THURSDAY...AND FRIDAY. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE STRONG TO POTENTIALLY DAMAGING WIND GUSTS. HEAT INDICES MAY APPROACH 100 DEGREES TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 21, 5:26 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT SUN JUN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG POCAHONTAS 37.31N 81.34W
06/21/2015 TAZEWELL VA 911 CALL CENTER
1 TREE DOWN IN TOWN.
&&
FISHERSpecial weather statement, Jun 21, 5:27 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT SUN JUN 21 2015
VAZ009-010-012-015-212230-
WYTHE-SMYTH-BLAND-GRAYSON-
527 PM EDT SUN JUN 21 2015
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN GRAYSON...SMYTH...WESTERN WYTHE AND SOUTHWESTERN BLAND
COUNTIES...
AT 526 PM EDT...A STRONG THUNDERSTORM WAS OVER ALLISON GAP...MOVING
EAST AT 25 MPH.
WIND GUSTS OF 50 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WYTHEVILLE...
MARION...
SALTVILLE...
CHILHOWIE...
AND RURAL RETREAT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3695 8182 3697 8172 3697 8171 3693 8168
3699 8158 3700 8147 3699 8148 3700 8145
3704 8113 3679 8112 3665 8159 3669 8165
3679 8170 3693 8183
TIME...MOT...LOC 2126Z 284DEG 21KT 3691 8178
KKLocal storm report, Jun 21, 5:42 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT SUN JUN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 W FAIRLAWN 37.15N 80.58W
06/21/2015 E1.00 INCH PULASKI VA PUBLIC
DIME TO QUARTER SIZE HAIL WEST OF FAIRLAWN
&&
FISHERLocal storm report, Jun 21, 5:46 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT SUN JUN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 S CHRISTIANSBURG 37.11N 80.40W
06/21/2015 E1.00 INCH MONTGOMERY VA PUBLIC
&&
FISHERLocal storm report, Jun 21, 5:55 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT SUN JUN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 3 N BOONES MILL 37.16N 79.95W
06/21/2015 E1.00 INCH ROANOKE VA TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL NORTH OF BOONES MILL
&&
FISHERLocal storm report, Jun 21, 5:56 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT SUN JUN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG BOONES MILL 37.12N 79.95W
06/21/2015 FRANKLIN VA 911 CALL CENTER
SEVERAL LARGE TREE LIMBS DOWN ON BOONES MILL RD
&&
FISHERThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:17 PM EDT | Special Weather Statement | RNK | Charlotte | 58 min |
| Jun 21, 3:51 PM EDT | Special Weather Statement | RNK | Giles | 54 min |
| Jun 21, 4:12 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 63 min |
| Jun 21, 4:24 PM EDT | Special Weather Statement | RNK | Craig | 66 min |
| Jun 21, 4:55 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Tazewell | 65 min |
| Jun 21, 5:14 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Franklin, Giles, Montgomery, Roanoke, City of Roanoke and 1 more | 61 min |
| Jun 21, 5:21 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Floyd, Giles, Montgomery, Pulaski, Roanoke and 1 more | 54 min |
| Jun 21, 5:27 PM EDT | Special Weather Statement | RNK | Smyth | 63 min |
| Jun 21, 5:45 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Wythe | 60 min |
| Jun 21, 6:28 PM EDT | Special Weather Statement | RNK | Grayson | 62 min |
| Jun 21, 6:39 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 66 min |
| Jun 21, 6:59 PM EDT | Special Weather Statement | RNK | City of Danville, City of Martinsville | 61 min |
| Jun 21, 7:01 PM EDT | Special Weather Statement | RNK | Patrick | 59 min |
| Jun 21, 7:43 PM EDT | Special Weather Statement | RNK | Henry | 62 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.